Source/Disclosures
Disclosures: The authors report no relevant financial disclosures.
June 19, 2020
2 min read
Save

Combined benzodiazepine, antipsychotic use for dementia may increase risk for death

Source/Disclosures
Disclosures: The authors report no relevant financial disclosures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Clinicians should use caution when prescribing antipsychotics and benzodiazepines to treat patients with dementia because of an apparent increased risk for death, according to a study published in Journal of Clinical Psychiatry.

“We know that many patients with dementia are experiencing behavioral and psychiatric symptoms, and antipsychotics are frequently used to manage these symptoms,” Ane Nørgaard, MD, PhD, of the Danish Dementia Research Centre at University of Copenhagen, told Healio Psychiatry. “Treatment with antipsychotic medications has been linked to increased mortality; however, many patients are treated with antipsychotics in combination with benzodiazepines or antidepressants, and we do not know if there is an additional risk associated with combining these medications.”

old man taking pill
Source: Adobe Stock

Psychotropic drug prescription pattens have changed over the past decade, likely because of altered prescription guidelines and warnings against indiscriminate antipsychotic drug use, according to the investigators. In a previous study, they found that 75% of patients with dementia treated with an antipsychotic drug also received an agent from a different psychotropic drug class during the treatment period, and these interactions may increase risk for adverse events and death. However, no previous large-scale studies on antipsychotic drug use and associated mortality hazard studied this potential risk.

Ane Nørgaard

Nørgaard and colleagues aimed to investigate the impact of antidepressants and benzodiazepines on risk for death among patients with dementia who initiated antipsychotic drug treatment. They analyzed nationwide registry data on all incident dementia cases among adults aged 65 years or older in Denmark who initiated antipsychotic treatment between 2009 and 2013. They evaluated 180-day mortality by crude and adjusted HRs (aHRs) — adjusted for somatic and psychiatric comorbidity, other prescription drugs, time since diagnosis and nursing home residency — and compared periods of concomitant treatment with antidepressants or benzodiazepines with periods of antipsychotic treatment.

Results showed antipsychotic treatment initiation for 10,291 (24.8%) of 41,494 incident dementia cases. The researchers excluded 3,140 individuals because of recent antipsychotic drug use or hospitalizations and included 7,151 in the analysis. Current antipsychotic treatment follow-up was 1,146 person-years during which 831 individuals died. The risk for death increased during antipsychotic treatment in combination with benzodiazepines (aHR = 2.19; 95% CI, 1,83-2.63), whereas the risk for death decreased during antipsychotic treatment in combination with antidepressants (aHR = 0.61; 95% CI, 0.5-0.74), compared with antipsychotic treatment alone.

“Our findings may reflect that treatment with benzodiazepines and antipsychotics is associated with an increased risk for death due to a direct drug-related effect or drug-drug interactions," Nørgaard told Healio Psychiatry. "This may be related to side effects such as sedation and respiratory depression leading to pneumonia. The findings could also reflect differential use among patients with dementia. Patients with severe behavioral and psychiatric symptoms may at times need antipsychotic therapy, and a risk-benefit assessment in each case is needed. We believe that clinicians should be further cautious when prescribing benzodiazepines in combination with antipsychotics until further studies have highlighted the mechanisms behind this increased risk."